Winter Weather, Perry
- When
- February 8, 2:00 PM CST to February 9, 6:00 AM CST
- Where
- Perry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.084, -89.367 (the zone’s center; the record gives no point)
North of a line from the Marion-Carbondale area to Harrisburg to Shawneetown, a period of snow caused treacherous road conditions. The snow came down heavily for a couple hours on the evening of the 8th, when visibility was reduced to one-quarter mile.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
North of a line from the Marion-Carbondale area to Harrisburg to Shawneetown, a period of snow caused treacherous road conditions. The snow came down heavily for a couple hours on the evening of the 8th, when visibility was reduced to one-quarter mile. Temperatures were mostly in the 20's, which allowed the snow to stick on roads and impact travel. Accumulations ranged from 1 to 3 inches, except locally up to 4 inches in the Mount Carmel area in the Wabash Valley. Specific reports included 4 inches in Mount Carmel, 3 inches at Carmi, 2 inches in Mount Vernon, and just over an inch at Benton. The snowfall occurred in response to some low-level frontogenetical forcing as an upper-level disturbance approached. Some decent lapse rates aloft based around 700 mb resulted in some enhanced snow banding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 8, 5:48 AM CST, 8 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
548 AM CST Mon Feb 8 2021
.UPDATE...
Issued at 548 AM CST Mon Feb 8 2021
The AVIATION section has been updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Tonight)
Issued at 353 AM CST Mon Feb 8 2021
We will be issuing a Winter Weather Advisory for southern Illinois
in areas along and north of Highway 13, and for southwest Indiana
and Union and Henderson Counties in west Kentucky from 3 PM today
through 6 AM Tuesday. The primary concern is a band of snow that
is expected to set up somewhere in this region generally in the
21Z-03Z time frame, but behind it some freezing drizzle will be a
concern into the overnight hours.
Temperatures have been running cooler than expected, and using
ConsShort guidance, they will struggle to climb to the freezing
mark in the advisory area, as well as in the hills of southeast
Missouri. The GFS and NAM to some extent have a swath of modest
QPF moving across the I-64 corridor in response to some low-level
frontogenetical forcing as an upper-level disturbance approaches.
Forecast soundings reveal no warm layer aloft and deep enough
saturation for ice nucleation. There are also some decent lapse
rates aloft based around 700mb, so that could result in some
enhanced banding.
With the ground being well below freezing for a couple of days,
any snow that falls will quickly become impactful to travel.
Figure amounts to average around an inch with some localized 2
inch amounts wherever the stronger band sets up.
Once the deeper lift moves east of the area later this evening and
overnight, model soundings indicate that we will remain saturated
in the low-levels over a deep enough layer to expect drizzle or
light rain. With temperatures below freezing, this will result in
at least a thin layer of glaze on top of the snow.
To the south/southwest of the primary band of precipitation this
afternoon and evening, there is some potential for light freezing
rain/drizzle. However, confidence in measurable QPF and the location
of the surface freezing line preclude us from extending the
Advisory farther southwest into southeast Missouri at this time.
If confidence increases, it may be expanded to the southwest later
today.
This evening the freezing drizzle potential will overspread all,
but the far southeast corner of the forecast area. A southward
expansion of the Advisory may become necessary for late tonight
as well. The bottom line is that the initial Advisory area is
meant to be a first shot at capturing the most impactful weather
through tonight. Expect adjustments.
.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM CST Mon Feb 8 2021
The main weather issue for the extended period of this forecast
period is going to the increased likelihood of an icing event across
parts of the WFO PAH forecast area, with the initial stages still
looking to develop in the west Tuesday night, with the more
significant accumulations expected Tuesday night and Wednesday for
the northern half of the area ( most of southeast Missouri (except
for the Delta region), southern Illinois, southwest Indiana, and
northwest Kentucky), then gradually shifting southward from late
Wednesday into Thursday for southern sections of southeast Missouri
and mainly west Kentucky.
Although there has been a fair amount of forecast uncertainty in
precipitation type and coverage from seven days out up to 36 hours
ago, ensemble guidance has been fairly consistent, along with
several deterministic runs for freezing rain development and
expansion along an southwest to northeast orientation across the WFO
PAH forecast area.
The WFO PAH forecast area is sitting in the lower end of a sharp
pressure gradient with Arctic High Pressure oriented west to east
across the Middle and Upper Mississippi and Ohio Valleys, keeping a
persistent northeast low level flow across the area, reinforcing
weak cold air advection. Although there is not great dynamic lift,
isentropic lift and very weak surface waves will support the
transport of moisture northward from an inverted trough in the
Lower Mississippi Valley. This will generate a static situation
where the boundary layer will become saturated with time through
late Wednesday night, before drier and colder air works southward as
the Arctic high pressure ridge begins its next surge southward and
deepens the cold boundary layer. This will shift the potential for
icing further to the south on Thursday.
From a temporal perspective, the icing concerns are as follows:
1. The initial concern will be after midnight Tuesday night through
Wednesday morning for a roughly 30 mile wide area centered along a
line from Poplar Bluff Missouri to Owensboro Kentucky. Potential
icing amounts up to 0.15 inch possible.
2. There is a brief period Wednesday afternoon just north of a Cape
Girardeau Missouri to Evansville IN line for more enhanced ice
accumulation.
3. From Wednesday evening through Thursday morning, the transition
zone moves back south into Kentucky. The time period of main concern
will be after midnight through daybreak, centered on a Mayfield to
Greenville Kentucky line.
The main uncertainty from Wednesday through Thursday will be how
much precipitation loading will occur and whether it will be enough
to generate diabatic heating to warm the boundary layer and melt
ice. In addition, road temperatures could be hover right near the
freezing mark, adding to the uncertainty for ice development on
untreated roadways. Given the surface temperature will range from
the upper 20s to the lower 30s during this time period, impacts may
be moderated, especially on treated roadways. The prolonged and
generally light nature of the precipitation will make it problematic
for overall impacts to travel.
Given the ongoing Winter Weather Advisory in place across the
northern third of the WFO PAH forecast area later this afternoon or
tonight, planning on holding off for the issuance of another winter
weather advisory for icing and minor snow (unless issued by the
upcoming day shift) combined with a the potential of a much narrower
ice storm warning zone, if warranted for the late Tuesday night
through Thursday time frame. Will continue to highlight more
aggressively in the Hazardous Weather Outlook and social media posts
for now.
&&
.AVIATION...
Issued at 548 AM CST Mon Feb 8 2021
MVFR ceilings are having a hard time getting established over the
region early this morning, but they should make it to all TAF
sites by early afternoon. A band of snow will create IFR
conditions as it streaks eastward along the I-64 corridor late
this afternoon and evening. This will impact KMVN, KEVV, and
possibly KOWB. Elsewhere, a general downward trend in ceilings is
expected. Overnight, IFR or LIFR ceilings are expected and some
drizzle or freezing drizzle will be possible in most locations.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Tuesday for ILZ075>078-080>087.
MO...None.
IN...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Tuesday for INZ081-082-085>088.
KY...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Tuesday for KYZ014-018.
&&
UPDATE...DRS
SHORT TERM...DRS
LONG TERM...Smith
AVIATION...DRSHazardous Weather Outlook National Weather Service Paducah KY 417 AM CST Mon Feb 8 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 417 AM CST Mon Feb 8 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for snow and light freezing rain over much of southern Illinois and the Evansville Tri State from 3 PM today until 6 AM Tuesday. Please refer to the Advisory for details. Light freezing rain or snow could also impact portions of southeast Missouri this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Intermittent periods of freezing rain late Tuesday night through early Thursday across parts of the outlook area may generate minor to isolated moderate ice accumulations. This may lead to some travel issues. Minor snow accumulations may also be possible over parts of the outlook area between Tuesday night and Thursday evening, but it will be of lesser impact. Wind Chills Thursday through Saturday will be in the single digits and teens. Dangerous wind chills below zero will be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, reports of precipitation type and any accumulations or related impacts would be appreciated. DRS/Smith
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936062, 936063, 936064, 936065, 936066, 936067, 936068, 936069.